Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 217, NWS Memphis, TN

October 5, 2000Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Oct 5, 2000, 4:52 PM CDT for Lawrence County, Arkansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 5, 2000, 4:52 PM CDT (21:52 UTC)
Expired
Oct 5, 2000, 5:15 PM CDT
In force
23 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lawrence County, AR

What was reported inside it

TimeReportWhereRemark
Oct 5, 4:59 PM CDTThunderstorm WindMinturn, AROne vacant house trailer was destroyed. A second trailer was blown over. Some grain bins were damaged. Some trees and power lines were blown over. One tree fell on a house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 052153
SVRMEM
ARC075-052215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT THU OCT 5 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS

* UNTIL 515 PM CDT

* AT 447 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES SOUTHWEST OF POWHATAN...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 515 PM CDT INCLUDE...
  POWHATAN...
  BLACK ROCK...PORTIA...
  MINTURN...
  SEDGWICK...WALNUT RIDGE...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AW\AY FROM WINDOWS.

LAT...LON 3611 9117 3592 9118 3586 9081 3608 9077

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:45 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 5, 2:45 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT THU OCT 5 2000

CURRENT ANALYSIS INDICATES A COLD FRONT EXTENDING ACROSS SE MO INTO
NW AR. EXPECT FRONT TO MOVE THROUGH THE FCST AREA BETWEEN 03Z AND
12Z TONIGHT. COLD AIR ADVECTION WILL CONTINUE THROUGH SUNDAY AHEAD OF
THE STRONG SURFACE HIGH. THE HIGH WILL BE IN VICINITY OF THE FCST
AREA FROM SUNDAY EVENING THROUGH END OF THE EXTENDED FCST PERIOD.
MODELS HAVE BEEN FAIRLY CONSTANT AND AGREEABLE WITH THIS SCENARIO.
THE MAIN FORECAST ISSUES ARE POPS AND CLOUDS TONIGHT AND FRIDAY...AND
A FREEZE POTENTIAL SUNDAY...MONDAY AND TUESDAY MORNINGS.

SOME LOW LEVEL CONVERGENCE WILL BE PRESENT ALONG THE COLD FRONT
TONIGHT. SOME FRONTOGENETICAL FORCING WILL SLOWLY FADE AWAY ON
FRIDAY. THERE IS ENOUGH DYNAMICS AND WEAK INSTABILITY TO SUPPORT LOW
TSRA POPS TONIGHT AND ENOUGH LOW LEVEL MOISTURE TO SUPPORT CLOUDS
AND A FEW SHOWERS FRIDAY. ENOUGH DRYING SHOULD TAKE PLACE FRIDAY
NIGHT TO DECREASE THE CLOUDS.

THE COLD AIRMASS SHOULD BE WELL ESTABLISHED OVER THE FCST AREA BY
SUNDAY. A FREEZE POTENTIAL EXIST SUNDAY...MONDAY AND TUESDAY
MORNINGS ALTHOUGH THE TARGET MORNING FOR A WIDESPREAD FREEZE IS
CONFINED TO MAINLY MONDAY MORNING. WINDS SHOULD BE STRONG ENOUGH
SATURDAY NIGHT TO LIMIT AREAS WITH BELOW FREEZING TEMPERATURES.
SUNDAY NIGHT AND MONDAY NIGHT SHOULD HAVE CALM WINDS...BUT THE
AIRMASS WILL BE SLIGHTLY MODIFIED BY MONDAY NIGHT. WILL CONTINUE TO
MONITOR THE SITUATION.

TEMP GUIDANCE GENERALLY ON TRACK...BUT MAY BE TOO WARM SATRDAY.
PRECIP GUIDANCE A LITTLE HIGH ON POPS TONIGHT.

.MEG...NONE.

012

N

In the hours before

Special weather statement, Oct 5, 3:55 PM CDT, 57 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CDT THU OCT 5 2000

...MUCH COLDER WEATHER IN STORE FOR MID-SOUTH...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. HOWEVER...THE MOST
SIGNIFICANT FEATURE WITH THIS COLD FRONT WILL OCCUR AFTER THE FRONT
HAS MOVED THROUGH THE REGION. GUSTY NORTH WINDS WILL BEGIN TO USHER
MUCH COLDER AIR INTO THE REGION BEGINNING LATE TONIGHT AND
CONTINUING THROUGHOUT THE WEEKEND.

TEMPERATURES WILL FALL DURING THE DAY ON FRIDAY. AFTERNOON
TEMPERATURES WILL ONLY BE IN THE 50S FROM THIS WEEKEND INTO EARLY
NEXT WEEK. A POTENTIAL FOR SUB-FREEZING OVERNIGHT LOWS EXISTS OVER
PARTS OF THE MID-SOUTH SATURDAY NIGHT...SUNDAY NIGHT AND MONDAY
NIGHT. HOWEVER...SUNDAY NIGHT AND MONDAY MORNING APPEARS TO BE THE
COLDEST NIGHT AND BEST CHANCE FOR A WIDESPREAD FREEZE. THIS AND MANY
LOCATIONS COULD SEE THE EARLIEST FREEZE ON RECORD.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND OR ARE
CONCERNED ABOUT CROPS OR OTHER VEGETATION...START PREPARING FOR THE
POTENTIAL OF NEAR FREEZING TEMPERATURES OVER THE WEEKEND. STAY
TUNED TO TELEVISION...CABLE...NOAA WEATHER RADIO OR COMMERCIAL RADIO
FOR LATER INFORMATION REGARDING THIS WEATHER SITUATION.

012

N
Special weather statement, Oct 5, 4:10 PM CDT, 42 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-060900-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CDT THU OCT 5 2000

...MUCH COLDER WEATHER IN STORE FOR THE MID-SOUTH...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. HOWEVER...THE MOST
SIGNIFICANT FEATURE WITH THIS COLD FRONT WILL OCCUR AFTER THE FRONT
HAS MOVED THROUGH THE REGION. GUSTY NORTH WINDS WILL BEGIN TO USHER
MUCH COLDER AIR INTO THE REGION BEGINNING LATE TONIGHT AND
CONTINUING THROUGHOUT THE WEEKEND.

TEMPERATURES WILL FALL DURING THE DAY ON FRIDAY. AFTERNOON
TEMPERATURES WILL ONLY BE IN THE 50S FROM THIS WEEKEND INTO EARLY
NEXT WEEK. A POTENTIAL FOR SUB-FREEZING OVERNIGHT LOWS EXISTS OVER
PARTS OF THE MID-SOUTH SATURDAY NIGHT...SUNDAY NIGHT AND MONDAY
NIGHT. HOWEVER...SUNDAY NIGHT AND MONDAY MORNING APPEARS TO BE THE
COLDEST NIGHT AND THE BEST CHANCE FOR A WIDESPREAD FREEZE. THIS AND
MANY LOCATIONS COULD SEE THE EARLIEST FREEZE ON RECORD.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND OR ARE
CONCERNED ABOUT CROPS OR OTHER VEGETATION...START PREPARING FOR THE
POTENTIAL OF NEAR FREEZING TEMPERATURES. STAY TUNED TO TELEVISION...
CABLE...NOAA WEATHER RADIO OR COMMERCIAL RADIO FOR LATER INFORMATION
REGARDING THIS WEATHER SITUATION.

012

N

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:04 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph26 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.